Flecainide - Itching

I have recently had my flecainide dose increased from 100mg to 200mg a day, the only side effect i seem to be suffering is itching . My waist, my ankle, and my forehead . I have today bought an anti itching cream fro the supermarket and fingers crossed it will solve the problem. Has anyone else had this problem ? and if so how have you controlled it ?

30 Replies

oldestnewest
  • Hi Stuj

    I'm sorry to hear about your allergic reaction to Flec. I would be going back to Cardiologist as it sounds severe. Flec can be a long term medication if it works properly, however do you want to be putting on anti itching cream forever? I'm pretty sure I wouldn't

    I'm sure there's another medication they can use to replace Flec.

    Cheers

    Barry

  • There are not many satisfactory replacements for Flecanaide or at least ones without potentially big issues.

  • Yea I will be sticking with the Flecainide as it has worked well and the cream I bought from supermarket has really calmed the itching down.

  • Not made me itch but we are all different could it be due to something else? Change in washing powered etc?

  • no can't think of any other changes, but thanks for the thought.

  • I've been taking Flecanaide for over ten years and never experienced itching. I would recommend seeing your Dr about a change in medication. Seems odd that you were ok with lower dosage so maybe he would agree to drop you back to original dosage. Hope you get resolved soon as itching is awful, Gracey

  • Thanks Gracey, the lower dose was not working anymore hence the change , within the first week of higher dose my AF is back under control so will be sticking with it. Cream from supermarket has really helped and calmed itching down, its a small price to pay for keeping my AF at bay .

  • So happy you are getting relief, good health to you, Gracey

  • I'm on 300mg a day and I get itchy hands and feet but I've found it's worse in bed at night when I'm warm. It's a known side effect not an allergic reaction. I find that cold helps...I stick my feet out of the bed or use a cold flannel and it goes away.

    I spoke to my EP about it and he said that there is always a risk: benefit ratio with drugs and if it is working then you have to work out if you're prepared to put up with the side effects..I decided it was minor and ignore it or manage it. The other side effect I get is flushing..again I manage that too..

    Flecainide works very very well for me and I'd rather be AF free and put up with these things than stop the Flecainide but it is a decision that you must come to with your prescriber.

    Good luck with the cream.😊

  • Thanks Tototcx, yep cream working well, I will be sticking with the Flecainideas it works really well for me had two good years on the lower dose and within a week of the higher dose my AF is back under control.

  • Out of interest did you go up gradually to 300mg ? Have you been on it long?

  • I was on 100mg for two years and in the last three months have been having at least two bouts of AF a week lasting for up to three hours at a time . My dose has now been doubled to 200mg a day and my AF back in check. I had to have an ECG before the dose was put up and then a second ECG after my first week on higher dose, my QRS ? has to be checked and if ok I will remain on the higher dose if not its back to cardiologist .

  • I was on 200mg for about 2 months and I kept getting breakthrough AF in the afternoons so we increased it to 300 mg in one go and I've been AF free for 18 months now. So happy 😊

  • Well done, thats great . I am hoping my increase will do the same , so far so good , fingers still crossed though.

  • That's good hope it keeps it check - I have been on Flec since 2009 - with no real issues , breakthrough af if have bad cold or chest infection but that's about it. Thank god it works.

  • Sorry to hear, maybe 150mg may work.

    I was on 50mg, didnt work, then cardiologist doubled the dose, havent had Afib for 3 months. What a relief.

    Good luck

  • Thanks pros10, yea thats why mine has been up to 200mg a day as the 100mg was no longer controlling my AF, since the dose increase yippee back under control, and cream for itching has made a big difference so now happy to continue with 200mg.

  • Allergic reactions are caused by mast cell activation. I would suggest a mast cell stabilizer. Quercetin may be the best, and it's even better if taken with bromelain, which helps the body absorb it. You can get either quercetin by itself or the combined formulation online. Do a little research on it and you may find you want to take it regardless of the effect it has on mast cells.

    If you take it, you might start low, say, 800mg/day and increase up to 2,400 (or more) if it doesn't work at that low level.

    I have chronic Lyme disease, but before that was diagnosed I thought my symptoms (dizziness, fatigue, odd rashes and itching, among others) were caused by mast cell activation syndrome/disorder. I started taking quercetin and in a few days noticed an improvement. Lyme bacteria stimulate mast cells, so I've continued taking it, and symptoms continue to be milder than before.

    Good luck!

  • thanks Kodaska, I will look it up .

  • Kodaska, thanks yes very interesting read on Quercetin, I will check with pharmacist if its ok to take with warfarin and maybe give it a try. Cheers.

  • Quercetin will enhance the anticoagulant effect of Warfarin/Coumadin and so is contraindicated.

    Cromolyn is another mast cell stabilizer. It has been found to increase clotting in mice with breast cancer. That's all I know about its effects in that area.

    You might try antihistamines. Benadryl is one, but it crosses the blood-brain barrier so might not be the best choice. Loratadine (Claritin) and fexofenadine are two others, newer ones that don't cross the BBB (as much). They are histamine H1 receptor blockers and might help with your symptoms.

    Note: H2 receptor blockers are found in drugs like ranitidine, which are prescribed for heartburn (yes, that's a mast cell issue).

    Good luck!

  • Bromelain is also, I believe, a mast cell stabilizer, though not as strong as quercetin. Supposedly it's formulated with curcumin (turmeric), a powerful antioxidant. I haven't looked into that combination for mast cell activation, but it could be worth a look.

  • Cheers.Will check out all options .

  • Hi StuJ019, I itch at night and am on Flecainide, I am also on Tramadol for pain relief and thought it was the Tramadol causing the itch when it may have been the Flecainide. It only lasts for about an hour so I haven't used anything as yet. just a back scratcher.

  • My cream from the supermarket has really helped calm the itching down, its called Eurax. Worth a try !

  • I had the same thing when I started on Flecainide, the itching diminished within 7 or 8 weeks. When the EP increased the Flecainide dosage, the itching returned, but sporadically, maybe twice a week. Hydrocortisone cream seems to do the trick.

  • Hydrocortisone , I will keep that in mind , thanks trt

  • I took Amiodarone, another anti arrhythmic, for six months and also felt my skin crawling for about 4 weeks, then my body got used to it and it calmed down. Glad you have found a way to cope.

  • thanks starry-eyes

  • Thanks for this post - I often experience itching at bed time (when I take my 2nd dose of Flecainide), so will now to try and take it earlier in the evening; which will not only balance out the dosage interval, but may help me get off to sleep!

You may also like...